Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 23, NWS Newport/Morehead City, NC

May 31, 2025Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 31, 2025, 3:33 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at May 31, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 31, 2025, 3:33 AM EDT (07:33 UTC)
In effect from
May 31, 2025, 8:00 AM EDT
Expired
May 31, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

600 
WHUS42 KMHX 310733
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
333 AM EDT Sat May 31 2025

NCZ196-204-205-311945-
/O.NEW.KMHX.BH.S.0023.250531T1200Z-250601T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
333 AM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 31, 3:01 AM EDT, 32 minutes earlier.

Area forecast discussion, May 31, 3:01 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
301 AM EDT Sat May 31 2025

.SYNOPSIS...
A cold front will push offshore early this morning, while
troughing continues over the Carolinas. Another front will push
through late tonight, with high pressure building in from the
west through early next week with seasonable and drier
conditions expected.

&&

.NEAR TERM /THROUGH TODAY/...
As of 3 AM Sat...

Key Messages:

- Marginal risk for severe thunderstorms late this afternoon and
  early evening, with potential for damaging winds and large
  hail.

Latest analysis shows low pressure over the Delmarva, with
attendant sfc cold front moving through eastern NC. The cold
front will continue to push offshore early this morning. Much
of today will be dry, sunny and seasonable, as dewpoints
continue to fall into the 50s. Low level thickness values
support highs in the upper 70s to low 80s. By late afternoon an
upper level shortwave trough will drop down through VA and into
NC, sparking convective chances. CAMs remain in good agreement
showing sct showers and storms developing late this afternoon
and early evening...likely beginning across the northern
forecast area and pushing SSE into the evening. SPC continues
to outlook the area in a Marginal Risk for severe wx, with
potential for damaging wind gusts and large hail. While there
will be plenty of shear in place (bulk shear greater than 50
kt), the lack of moisture (dewpoints in the 50s) and instability
(ML CAPE values less than 1000 J/kg) may limit the overall svr
threat. While models due show a surge of 700 mb RH, it may not
arrive until after the best instability. This coupled with the
fact that the best jet dynamics will remain mainly in southern
VA add to the uncertainty of severe weather making it southward
into Eastern NC. If there is some sustained growth, then the
threat for hail increases as freezing levels are only about 10
kft. On the damaging wind side of things, DCAPE values are
greatest in the afternoon, but again the limited moisture may
inhibit development.

&&

.SHORT TERM /TONIGHT/...
As of 255 AM Sat...

Key Messages:

- Isolated strong to svr thunderstorm risk will continue early
  this evening.

Stacked low will continue to lift into the NE US and southern
Quebec, while weak attendant cold front pushes through the
region and troughing continues aloft. Scattered showers and
storms likely to be ongoing early this evening, grad sinking
SSE and offshore by late evening. Iso svr threat will continue
for the first part of the evening. Convection likely ending by
midnight, with drier air filtering in and low level NNW
developing behind the front. Lows falling into the mid/upper 50s
inland and 60s for the beaches.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 4 PM Friday...

Key Messages:

- Dry, warming trend next week with temperatures climbing well
  into the 80s.

Sunday (6/1):
Quiet start to the day, but a shortwave moving through the
region brings slight chances of showers late Sunday into early
Monday. Poor mid level lapse rates and CAPEs keep thunder
chances lower Sunday.

Monday (6/2) - Friday (6/6):
Dry high pressure builds in to the region to start the work week
as ridging portion of an omega block shifts over the eastern
seaboard. Temps will be increasing within the area of ridging,
with each day warmer than the previous. By Wednesday highs are
expected to be in the mid to upper 80s inland as the high begins
to shift offshore. Thursday a low pressure system moves across
the Great Lakes region, although high to our east may shield us
from precipitation.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through tonight/...
As of 245 AM Sat...Pred VFR conditions expected through the
period. Sfc cold front will continue to push through the
terminals this morning as drier air filters in with clouds
pushing offshore. Breezy WSW winds today, with gusts peaking
20-25 kt this afternoon. Scattered showers and thunderstorms
expected this afternoon and early evening, which may bring brief
periods of sub-VFR. Some storms could be strong to svr with
gusty winds and hail.

LONG TERM /Sunday through Wednesday/...
As of 4 PM Friday...Generally VFR returns for the weekend. High
pressure overhead Monday-Wednesday will bring generally clear
skies and light to calm winds each night. This could result in
overnight into early morning fog or low stratus concerns for the
first half of next week.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 245 AM Sat...

KEY MESSAGES

 - Small Craft conditions will continue through this evening

 - A few strong thunderstorms will be possible this afternoon
   and early evening.

Latest obs show W winds 15-25 kt gusting 25-30 kt with seas 5-9
ft south of Oregon Inlet and 3-6 ft north. A cold front will
move through the waters early this morning. W winds expected to
diminish to 15-20 kt later this morning, increasing to 15-25 kt
this afternoon and evening. Winds grad diminish after midnight
tonight, becoming NNW early Sun morning. SCAs continue for the
coastal waters, sounds and Neuse/Bay Rvrs through this evening
and the first part of tonight.

Scattered showers and thunderstorms expected this afternoon and
early evening, a few could become strong to svr with gusty winds
and hail.

LONG TERM /Sunday through Wednesday/...
As of 4 PM Fri...Winds and seas decrease for Sunday into next
week as high pressure system builds into the region.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ131-
     137-150-230-231.
     Small Craft Advisory until 1 AM EDT Sunday for AMZ135.
     Small Craft Advisory until 8 AM EDT this morning for AMZ136.
     Small Craft Advisory until 4 AM EDT Sunday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RJ
AVIATION...CQD/RJ
MARINE...CQD/RJ
Hazardous weather outlook, May 30, 9:04 PM EDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
904 PM EDT Fri May 30 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-203-010115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
904 PM EDT Fri May 30 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible Saturday afternoon through the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-010115-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
904 PM EDT Fri May 30 2025

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible Saturday afternoon through the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:02 PM EDTSpecial Marine WarningMHX58 min
May 31, 6:08 PM EDTSpecial Marine WarningMHX67 min
May 31, 6:21 PM EDTSpecial Weather StatementMHXGreene, Lenoir39 min
May 31, 6:38 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Greene, Jones, Lenoir, Pitt37 min
May 31, 6:58 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pitt17 min
May 31, 7:06 PM EDTSpecial Marine WarningMHX39 min
May 31, 7:10 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Jones, Lenoir, Onslow, Pamlico and 1 more50 min
May 31, 7:11 PM EDTSpecial Weather StatementMHXDuplin34 min
May 31, 7:14 PM EDTSpecial Marine WarningMHX61 min
May 31, 7:40 PM EDTSpecial Weather StatementMHXDuplin, Onslow20 min
May 31, 7:46 PM EDTSpecial Marine WarningMHX13 min
May 31, 7:48 PM EDTSpecial Marine WarningMHX42 min
May 31, 7:48 PM EDTSevere Thunderstorm WarningMHXBeaufort, Carteret, Craven, Pamlico42 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.